Alert archive / California / High Surf Warnings in 2023
High Surf Warning 3, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf warning at Jan 12, 2023, 6:49 PM PST for 6 counties in California. It was in force for 39 hr. 46 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 12, 2023, 6:49 PM PST (02:49 UTC)
- Expired
- Jan 14, 2023, 10:00 AM PST
- In force
- 39 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 13, 8:00 AM PST | NON-TSTM WND DMG | 2 Nnw Soquel, CA | DOWNED TREE AND WIRES NEAR NORTH RODEO GULCH ROAD. |
| Jan 13, 10:00 AM PST | FLOOD | 2 Nw Corralitos, CA | DEBRIS SLIDE ON RIDER ROAD. |
| Jan 13, 11:04 AM PST | FLOOD | 1 Se Aptos, CA | FLOODING REPORTED ON SOQUEL DRIVE. |
| Jan 13, 12:33 PM PST | FLOOD | Las Lomas, CA | FLOODING REPORTED NEAR THE INTERSECTION OF MILLER ROAD AND SILL ROAD. |
| Jan 13, 1:52 PM PST | FLOOD | 3 Ese Temelec, CA | STATE HIGHWAY 121 CLOSED FROM STATE HIGHWAY 116 TO EIGHTH STREET FROM FLOODING. |
| Jan 13, 4:18 PM PST | FLOOD | 3 S Sonoma, CA | STATE HIGHWAY 12 CLOSED BETWEEN WATMAUGH ROAD AND STATE HIGHWAY 121 FROM FLOODING. |
| Jan 14, 3:05 AM PST | HEAVY RAIN 0.4 | 3 Ne Scotts Valley, CA | DEBRIS SLIDE INTO RIGHT LANE. SR17 N AT VINE HILL. |
| Jan 14, 6:15 AM PST | FLOOD | 1 Se Redwood City, CA | ROADWAY FLOODING. |
| Jan 14, 7:10 AM PST | NON-TSTM WND DMG | 2 Nw San Bruno, CA | TREE DOWN- BLKG SLOW LANE. |
| Jan 14, 7:12 AM PST | NON-TSTM WND DMG | 1 Wsw Prunedale, CA | TREE FELL ON TRANSFORMER, CAUGHT ON FIRE. |
| Jan 14, 7:22 AM PST | NON-TSTM WND DMG | 1 Ene Millbrae, CA | TREE BLKG SLOW LANE. |
| Jan 14, 7:32 AM PST | FLOOD | 2 E Ben Lomond, CA | MUD/DIRT/ROCK BLOCKING ROAD. |
| Jan 14, 7:33 AM PST | FLOOD | 2 Ese Larkfield-Wikiup, CA | ROADWAY FLOODING. |
| Jan 14, 7:34 AM PST | FLOOD | 1 Wsw East Palo Alto, CA | ROADWAY FLOODING. |
| Jan 14, 7:36 AM PST | NON-TSTM WND DMG | 26 W Cloverdale, CA | TREE DOWN, BLOCKING ROAD. |
| Jan 14, 8:00 AM PST | FLOOD | 3 Wsw Sebastopol, CA | WATER OVER ROADWAY IN BOTH LANES. |
| Jan 14, 8:00 AM PST | NON-TSTM WND DMG | 2 Se Boulder Creek, CA | SEVERAL LARGE TREES DOWN NEAR NINA DRIVE. TIME ESTIMATED BASED ON SURFACE OBSERVATIONS AND NEARBY REPORTS. |
| Jan 14, 8:00 AM PST | NON-TSTM WND DMG | 3 Sse Aptos, CA | DOWNED TREE LIMBS AND POWER LINES NEAR SUMNER AVENUE. TIME ESTIMATED FROM NEARBY SURFACE OBSERVATIONS AND REPORTS. |
| Jan 14, 8:01 AM PST | FLOOD | 1 Sse Larkfield-Wikiup, CA | ALL LANES FLOODED. |
| Jan 14, 8:02 AM PST | NON-TSTM WND DMG | 1 W Mill Valley, CA | TREE AND WIRES DOWN AT THE MARION AVENUE AND MONTE VISTA AVENUE INTERSECTION. |
| Jan 14, 8:06 AM PST | FLOOD | 2 N Aromas, CA | HARD CLOSURE IN PLACE FOR A ROCK SLIDE. |
| Jan 14, 8:07 AM PST | FLOOD | 14 Sw Carmel Valley Vil, CA | ROCK SLIDE MOST OF NB LANE. |
| Jan 14, 8:07 AM PST | FLOOD | 1 Nnw San Mateo, CA | WATER FLOODING THE MIDDLE LN. |
| Jan 14, 8:13 AM PST | FLOOD | 3 S Lexington Hills, CA | MUD/DIRT/ROCK IN ROADWAY. |
| Jan 14, 8:22 AM PST | FLOOD | 1 Sse Aptos, CA | ROADWAY FLOODING. |
| Jan 14, 8:30 AM PST | FLOOD | 2 E Ben Lomond, CA | LANDSLIDE WITH SEVERAL DOWNED TREES ON LAMPICO ROAD NEAR CARROL AVENUE. |
| Jan 14, 8:30 AM PST | FLOOD | 3 Wnw Elkhorn, CA | STRUVE ROAD CLOSED FROM ROUTE 1 TO GIBERSON ROAD. |
| Jan 14, 8:30 AM PST | FLOOD | 4 Ene Salinas, CA | OLD STAGE ROAD CLOSED FROM FLOODING. |
| Jan 14, 8:30 AM PST | FLOOD | 4 Se Salinas, CA | ALISAL ROAD CLOSED FROM FLOODING. |
| Jan 14, 8:30 AM PST | FLOOD | 5 Ese Salinas, CA | ZABALA ROAD CLOSED FROM FLOODING. |
| Jan 14, 8:36 AM PST | FLOOD | 1 Sse Carmel Valley Vil, CA | MUD/DIRT/ROCK ON ROAD. |
| Jan 14, 8:45 AM PST | NON-TSTM WND DMG | 1 Wnw Del Rey Oaks, CA | DOWNED TREE ON CASANOVA AVENUE. POWER OUTAGES ALSO REPORTED IN MUCH OF THE PEBBLE BEACH AND PACIFIC GROVE AREAS. TIME ESTIMATED BASED ON SURROUNDING SURFACE OBSERVATIONS. |
| Jan 14, 8:45 AM PST | NON-TSTM WND DMG | 2 Ese Las Lomas, CA | DOWNED TREES ON SAN MIGUEL CANYON ROAD NEAR TARPEY ROAD. TIME ESTIMATED FROM NEARBY REPORTS. |
| Jan 14, 8:45 AM PST | NON-TSTM WND DMG | 2 Wsw Prunedale, CA | TREE DOWN ON MERIDIAN ROAD. TIME ESTIMATED FROM NEARBY REPORTS. |
| Jan 14, 8:48 AM PST | FLOOD | 2 Nnw Boulder Creek, CA | ROADWAY FLOODING. |
| Jan 14, 8:50 AM PST | FLOOD | Novato, CA | #2 LN COMPLETELY SUBMERGED. |
| Jan 14, 9:29 AM PST | FLOOD | 4 Ssw Del Rey Oaks, CA | DEBRIS SLIDE BETWEEN VALLEY GREENS DRIVE AND BROOKDALE DRIVE. |
| Jan 14, 9:37 AM PST | FLOOD | 8 Nw Gonzales, CA | ROADWAY FLOODING ON U.S. HIGHWAY 101 NEAR ESPERANZA ROAD. |
| Jan 14, 9:38 AM PST | FLOOD | 1 Sw King City, CA | FLOODING ON U.S. HIGHWAY 101 IN THE KING CITY AREA. |
| Jan 14, 9:43 AM PST | NON-TSTM WND DMG | 2 E Inverness, CA | DOWNED POWER LINES FORCED CLOSURE OF ROUTE 1 BETWEEN MESA ROAD AND CYPRESS ROAD. |
| Jan 14, 9:46 AM PST | FLOOD | 4 Nnw Boulder Creek, CA | DEBRIS SLIDE ON ROUTE 9 NEAR STAPP ROAD. |
| Jan 14, 9:58 AM PST | FLOOD | 1 N Aromas, CA | ROGGE LANE CLOSED AT ROUTE 129 FROM FLOODING. |
| Jan 14, 10:01 AM PST | FLOOD | 2 Ssw Scotts Valley, CA | DEBRIS SLIDE ON LA MADRONA DRIVE NEAR SPIKER LANE. |
| Jan 14, 10:04 AM PST | FLOOD | 1 Sse Aptos, CA | SEVERAL REPORTS OF FLOODING ON OR NEAR RIO DEL MAR BOULEVARD SOUTHWEST OF ROUTE 1. |
| Jan 14, 10:07 AM PST | FLOOD | 9 Wsw Woodside, CA | DEBRIS SLIDE ON ROUTE 1 NEAR TUNITAS CREEK ROAD. |
| Jan 14, 10:10 AM PST | FLOOD | 3 S Woodside, CA | DEBRIS SLIDE ON SKYLINE BOULEVARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 2.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
002 WHUS46 KMTR 130249 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 649 PM PST Thu Jan 12 2023 CAZ006-505-509-529-530-131300- /O.UPG.KMTR.SU.Y.0003.000000T0000Z-230114T1800Z/ /O.NEW.KMTR.SU.W.0003.230113T0249Z-230114T1800Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 649 PM PST Thu Jan 12 2023 ...HIGH SURF WARNING IN EFFECT UNTIL 10 AM PST SATURDAY... * WHAT...Dangerously large breaking waves of 20 to 25 feet, with occasional waves up to 30 feet for steeply sloped beaches. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast. * WHEN...Until 10 AM PST Saturday. * IMPACTS...Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening swimming conditions and significant beach erosion can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. && $$
5 follow-up statements
023 WHUS46 KMTR 131107 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 307 AM PST Fri Jan 13 2023 CAZ006-505-509-529-530-140000- /O.CON.KMTR.SU.W.0003.000000T0000Z-230114T1800Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 307 AM PST Fri Jan 13 2023 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY... * WHAT...Dangerously large breaking waves of 20 to 25 feet, with occasional waves up to 30 feet for steeply sloped beaches. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast. * WHEN...Until 10 AM PST Saturday. * IMPACTS...Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening swimming conditions and significant beach erosion can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. && $$
906 WHUS46 KMTR 132032 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 1232 PM PST Fri Jan 13 2023 CAZ006-505-509-529-530-140600- /O.NEW.KMTR.CF.Y.0002.230114T1100Z-230116T1700Z/ /O.CON.KMTR.SU.W.0003.000000T0000Z-230114T1800Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 1232 PM PST Fri Jan 13 2023 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 AM SATURDAY TO 9 AM PST MONDAY... * WHAT...For the High Surf Warning, dangerously large breaking waves of 20 to 25 feet. For the Coastal Flood Advisory, minor coastal flooding expected. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast. * WHEN...For the High Surf Warning, until 10 AM PST Saturday. For the Coastal Flood Advisory, from 3 AM Saturday to 9 AM PST Monday. * IMPACTS...Flooding of lots, parks, and roads with only isolated road closures expected. Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life- threatening swimming conditions and significant beach erosion can be expected. * ADDITIONAL DETAILS...The combination of high tidal cycles, onshore winds, heavy runoff and continued rainfall will likely lead to coastal flooding in locations prone to tidal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. && $$ CAZ506-508-140600- /O.NEW.KMTR.CF.Y.0002.230114T1100Z-230116T1700Z/ North Bay Interior Valleys-San Francisco Bay Shoreline- 1232 PM PST Fri Jan 13 2023 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 AM SATURDAY TO 9 AM PST MONDAY... * WHAT...Minor coastal flooding expected. * WHERE...North Bay Interior Valleys and San Francisco Bay Shoreline. * WHEN...From 3 AM Saturday to 9 AM PST Monday. * IMPACTS...Flooding of lots, parks, and roads with only isolated road closures expected. * ADDITIONAL DETAILS...The combination of high tidal cycles, onshore winds, heavy runoff and continued rainfall will likely lead to coastal flooding in locations prone to tidal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$
259 WHUS46 KMTR 140550 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 950 PM PST Fri Jan 13 2023 CAZ006-505-509-529-530-141500- /O.CON.KMTR.SU.W.0003.000000T0000Z-230114T1800Z/ /O.CON.KMTR.CF.Y.0002.230114T1100Z-230116T1700Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 950 PM PST Fri Jan 13 2023 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY... ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 3 AM SATURDAY TO 9 AM PST MONDAY... * WHAT...For the High Surf Warning, dangerously large breaking waves of 20 feet. For the Coastal Flood Advisory, minor coastal flooding expected. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast. * WHEN...For the High Surf Warning, until 10 AM PST Saturday. For the Coastal Flood Advisory, from 3 AM Saturday to 9 AM PST Monday. * IMPACTS...Flooding of lots, parks, and roads with only isolated road closures expected. Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life- threatening swimming conditions and significant beach erosion can be expected. * ADDITIONAL DETAILS...The combination of high tidal cycles, onshore winds, heavy runoff and continued rainfall will likely lead to coastal flooding in locations prone to tidal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. && $$ CAZ506-508-141500- /O.CON.KMTR.CF.Y.0002.230114T1100Z-230116T1700Z/ North Bay Interior Valleys-San Francisco Bay Shoreline- 950 PM PST Fri Jan 13 2023 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 3 AM SATURDAY TO 9 AM PST MONDAY... * WHAT...Minor coastal flooding expected. * WHERE...North Bay Interior Valleys and San Francisco Bay Shoreline. * WHEN...From 3 AM Saturday to 9 AM PST Monday. * IMPACTS...Flooding of lots, parks, and roads with only isolated road closures expected. * ADDITIONAL DETAILS...The combination of high tidal cycles, onshore winds, heavy runoff and continued rainfall will likely lead to coastal flooding in locations prone to tidal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$
984 WHUS46 KMTR 141046 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 246 AM PST Sat Jan 14 2023 CAZ006-505-509-529-530-142100- /O.CON.KMTR.SU.W.0003.000000T0000Z-230114T1800Z/ /O.CON.KMTR.CF.Y.0002.230114T1100Z-230116T1700Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 246 AM PST Sat Jan 14 2023 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST MONDAY... * WHAT...For the High Surf Warning, dangerously large breaking waves of 20 feet. For the Coastal Flood Advisory, minor coastal flooding expected. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast. * WHEN...For the High Surf Warning, until 10 AM PST Saturday. For the Coastal Flood Advisory, from 3 AM Saturday to 9 AM PST Monday. * IMPACTS...Flooding of lots, parks, and roads with only isolated road closures expected. Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life- threatening swimming conditions and significant beach erosion can be expected. * ADDITIONAL DETAILS...The combination of high tidal cycles, onshore winds, heavy runoff and continued rainfall will likely lead to coastal flooding in locations prone to tidal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. && $$ CAZ506-508-142100- /O.CON.KMTR.CF.Y.0002.230114T1100Z-230116T1700Z/ North Bay Interior Valleys-San Francisco Bay Shoreline- 246 AM PST Sat Jan 14 2023 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST MONDAY... * WHAT...Minor coastal flooding expected. * WHERE...North Bay Interior Valleys and San Francisco Bay Shoreline. * WHEN...From 3 AM Saturday to 9 AM PST Monday. * IMPACTS...Flooding of lots, parks, and roads with only isolated road closures expected. * ADDITIONAL DETAILS...The combination of high tidal cycles, onshore winds, heavy runoff and continued rainfall will likely lead to coastal flooding in locations prone to tidal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$
892 WHUS46 KMTR 141750 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 950 AM PST Sat Jan 14 2023 CAZ006-505-509-529-530-150200- /O.EXP.KMTR.SU.W.0003.000000T0000Z-230114T1800Z/ /O.NEW.KMTR.BH.S.0001.230114T1750Z-230116T1600Z/ /O.CON.KMTR.CF.Y.0002.000000T0000Z-230116T1700Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 950 AM PST Sat Jan 14 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY MORNING... ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST MONDAY... ...HIGH SURF WARNING WILL EXPIRE AT 10 AM PST THIS MORNING... * WHAT...For the Coastal Flood Advisory, minor coastal flooding. For the Beach Hazards Statement, expect storm debris on beaches, dangerous surf and swimming conditions, as well as dangerous run-up. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast. * WHEN...For the Coastal Flood Advisory, until 9 AM PST Monday. For the Beach Hazards Statement, through Monday morning. * IMPACTS...Flooding of lots, parks, and roads with only isolated road closures expected. Dangerous Beach conditions. * ADDITIONAL DETAILS...The combination of high tidal cycles, onshore winds, heavy runoff and continued rainfall will likely lead to coastal flooding in locations prone to tidal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. Remain out of the water to avoid hazardous swimming conditions. && $$ CAZ506-508-150200- /O.CON.KMTR.CF.Y.0002.000000T0000Z-230116T1700Z/ North Bay Interior Valleys-San Francisco Bay Shoreline- 950 AM PST Sat Jan 14 2023 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST MONDAY... * WHAT...Minor coastal flooding. * WHERE...North Bay Interior Valleys and San Francisco Bay Shoreline. * WHEN...Until 9 AM PST Monday. * IMPACTS...Flooding of lots, parks, and roads with only isolated road closures expected. * ADDITIONAL DETAILS...The combination of high tidal cycles, onshore winds, heavy runoff and continued rainfall will likely lead to coastal flooding in locations prone to tidal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf warning went out at Jan 12, 5:48 PM PST, 1 hour 1 minute earlier.
Area forecast discussion, Jan 12, 5:48 PM PST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
548 PM PST Thu Jan 12 2023
.SYNOPSIS...Dry with increasing high clouds tonight. A front
moves through on Friday with mainly light to moderate rainfall.
Flood Watches go into effect Saturday through Monday. A stronger
cold frontal passage on Saturday will bring periods of rain and
gusty winds. A brief lull behind that front then another storm
arrives later Sunday into Monday with lingering showers and
thunderstorms through Monday afternoon. Cool with a chance of
showers through midweek before dry high pressure rebuilds heading
into next weekend.
&&
.DISCUSSION...as of 3:22 PM PST Thursday...Much needed dry break
occurred today with mild high in the 60s and just some high
clouds passing overhead. Consider it the proverbial calm before
the storm.
Visible satellite shows next boundary sitting just offshore with
lightning strikes noted. Its a moist system with TPW values around
1.3 inches. The north to south orientated boundary will weaken and
shear apart as it moves onshore Friday. Nonetheless it will bring
another round of rain to the region and favor the usual higher
coastal hills from Sonoma to Monterey with the highest rainfall
totals of 1-2 inches for the hills with 0.25-0.75 for the valleys
though locally drier for Santa Clara/Salinas valleys. Winds wont
be to strong with the Friday system.
Lingering showers and moisture Friday evening will quickly
transition to another steady rain on Saturday as a well defined
cold front passes through the region. It looks like a pretty rainy
Saturday for most of the district as the cold front passes through
dropping another 1-2 inches for the valleys with 1.5-3 inches in
the hills. A 1000 mb surface low will try and spin up over the
North Bay as an upper jet passes overhead. This will help to
induce gusty surface winds with the cold frontal passage. Will
look at possible wind advisory products being issued for Saturday
as the front moves through and the period of wind gusts from 40-50
mph coincides with the heaviest rainfall. Overall qpf totals
aren't overwhelming but rain rates will be intense with the cold
frontal passage on Saturday afternoon likely leading to urban and
small stream flooding, rapid rises on the creeks/streams and
exacberate any mainstem flooding.
Rain quickly turns to scattered light showers Saturday evening.
Next front approaches on Sunday with warm frontal structure
leading to more light rain developing later Sunday afternoon and
evening. Another 990 mb surface low is progged to spin up by early
Monday morning meaning more wind and moderate to heavy rainfall.
As we get on the back side of the Monday system the cold core
upper low should suffice for numerous showers and thunderstorms
Monday afternoon.
Storm total QPF Friday through Monday of 4-7 inches in the North
Bay/Santa Cruz and Santa Lucia mtns. Valley locations 2-3 inches
on average with lesser amounts Santa Clara/Salinas Valleys.
From a hydro perspective the Friday event shouldn't lead to any
renewed flooding. In the short term we are watching the Salinas
river near Spreckels and the trends have been trending in the
right direction in terms of lower crest heights. Current forecasts
have the Salinas River near Spreckels cresting at 24.4 feet
around 5 pm Friday (flood stage is 23 feet).
Ongoing flooding of Mark West creek area in Sonoma county means an
areal flood warning remains in effect for that area until at least
midnight tonight.
The Russian River is currently around 28 feet and forecast to
reach 32.3 feet around 11 am Sunday with a flood stage of 32 feet
near Guerneville. Will continue to fine tune and adjust those
forecasts.
Will be watching the San Lorenzo and Big Sur rivers closely this
weekend with rapid rises likely during the Saturday cold front
passage and then again later Sunday into early Monday. Alameda
creek near Niles Canyon is forecast to flood again as well.
Weak inside slider type systems may keep the threat of showers in
the forecast Tue/Weds with cooler temps. Long range ensembles
suggest dry high pressure builds by around Thursday or Friday of
next week. Upshot being that after Monday any storms look less
intense with a pattern shift likely later next week.
&&
.AVIATION...As of 5:40 PM Thursday...For the 00Z TAFs. VFR
conditions continue this evening with increasing high clouds as
frontal boundary approaches. Southerly winds have diminished and
will continue to be in the 8 to 12 knot range through the evening
and overnight hours. Frontal boundary is on track to arrive
between 12-15z tomorrow morning, bringing gusty southeasterly
winds, minor LLWS, and light to moderate rainfall. MVFR/IFR
conditions will accompany the FROPA early this morning. After
FROPA, winds to shift SSW.
Vicinity of SFO...VFR with increasing high clouds. SE winds around
8 to 12 knots will continue into the overnight hours. SE winds
will increase and become gusty ahead of another approaching front
Friday morning. MVFR and possible IFR after 15z Friday. Winds
shift SSW after FROPA late Friday morning.
SFO Bridge Approach...Similar to SFO.
Monterey Bay...VFR conditions and generally light and variable
winds through the evening. SE winds will start to increase tonight
and become gusty early Friday morning ahead of the approaching
front, nearing 30 kt in the Salinas Valley, but lighter elsewhere.
MVFR conditions and rain likely after 15z Friday.
&&
.BEACHES...Large westerly swell enters the waters this afternoon
leading to large breaking waves at area beaches today into Friday.
West facing beaches will see the greatest impacts with large
breaking waves of 20-25 feet late this afternoon and evening, before
diminishing Friday morning. A High Surf Advisory is in effect for
the Central California coastline from this afternoon through
Saturday morning. Please stay well back from the water's edge, and
stay off rocks, jetties, and outcroppings.
&&
.BEACHES...
&&
.MARINE...as of 03:00 PM PST Thursday...Large westerly long period
swell has arrived to our coastal waters and will continue to bring
large waves of 15 to 18 feet at 22-24 seconds. This long period
westerly swell will slowly diminish into early next week. Gusty
southeasterly winds continue across the waters with rain showers
entering the waters tonight into Friday morning. A cool front and
upper level trough will move eastward across the coastal waters
and bays Friday and Saturday with more wind and rain. Another low
pressure system arrives late Sunday and Monday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...High Surf Advisory...CAZ006-505-509-529-530
SCA...SF Bay from 3 AM
SCA...Mry Bay from 3 AM
GLW...Pt Arena to Pt Reyes 0-10 nm until 9 PM
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
GLW...Pt Arena to Pigeon Pt 10-60 nm until 3 AM
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 AM
&&
PUBLIC FORECAST: RW
AVIATION: McCorkle
MARINE: McCorkle
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 7:37 PM PST | Wind Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more | 14 hr |
| Jan 13, 8:52 AM PST | Small Craft Advisory | MTR | 6 hr | |
| Jan 13, 12:07 PM PST | Areal Flood Advisory | MTR | Sonoma | 10 hr |
| Jan 13, 12:32 PM PST | Coastal Flood Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, City and County of San Francisco and 4 more | 68 hr |
| Jan 13, 12:41 PM PST | Wind Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more | 25 hr |
| Jan 13, 2:33 PM PST | Gale Warning | MTR | 30 hr | |
| Jan 13, 2:33 PM PST | Small Craft Advisory | MTR | 12 hr |
Nearby
High Surf Warnings in California, 2023Every high surf warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.